Alert archive / Mississippi / Severe Thunderstorm Warnings in 2020
Severe Thunderstorm Warning 308, NWS Jackson, MS
NWS Jackson, MS issued this severe thunderstorm warning at Jun 21, 2020, 7:12 PM CDT for Madison County, Yazoo County, Mississippi. It was in force for 13 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jun 21, 2020, 7:12 PM CDT (00:12 UTC)
- Expired
- Jun 21, 2020, 7:25 PM CDT
- In force
- 13 min
- Issued by
- NWS Jackson, MS
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
Counties Madison County, MS, Yazoo County, MS
The radar
The Jackson/Brandon,MS radar (KDGX), 52 km from the middle of the area, began a volume at 00:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Jackson, MS (KJAN), launched 00:00Z, 0.2 hours before the alert went out and 45 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 1163 J/kg
- Mixed-layer CIN
- -9 J/kg
- Mixed-layer LCL
- 1492 m above ground
- 0-6 km bulk shear
- 17 kt
- 0-1 km storm-relative helicity
- -18 m²/s²
- 0-3 km storm-relative helicity
- 48 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Jackson, MS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 21, 3:41 PM CDT, 3 hours 31 minutes earlier.
Area forecast discussion, Jun 21, 3:41 PM CDT, 3 hours 31 minutes before
Area Forecast Discussion National Weather Service Jackson MS 341 PM CDT Sun Jun 21 2020 .DISCUSSION... Tonight and Monday... Strong instability and residual boundaries from previous convection have resulted in increasing coverage of convection this afternoon. A few of these storms have already been rather robust. Damaging wind gusts from wet microbursts are the primary threat with these storms, though marginally severe hail cannot be ruled out. Environmental shear is rather weak, so most of these storms have been short lived, but if a composite outflow develops, one or two clusters of storms may be able to sustain over a longer period of time. Activity may persist well into this evening, especially across the Delta, as an MCV from a remnant convective complex near the ArkLaTex continues eastward over the next several hours. HREF PMM 24 hour QPF suggests potential for a localized band of higher rainfall totals from S AR into NW MS tonight. Though we won't advertise a flash flood threat in the HWO given the area of concern is mainly outside of our area, localized flash flooding isn't out of the question in the Delta. Any lingering convection should weaken overnight, with low clouds developing across much of the area through mid-morning. Tonight, yet another MCS will likely develop upstream across the Southern Plains pushing eastward overnight. Though this complex will likely weaken before reaching our area, its remnants may serve as a focusing mechanism for renewed convection on Monday afternoon. Diurnal heating will again lead to moderate to strong instability, with some hints at stronger deep shear than exists today. While confidence is low in specific timing and evolution, there are enough ingredients in place to advertise another marginal risk for severe storms. We should begin to get a better sense of how things will evolve later on tonight. /DL/ Tomorrow night through Saturday... Most of the region gets into a summer-like pattern with heat and humidity...fueling the chances for periodic showers and thunderstorms throughout the week. An upper low parks just north of the Great Lakes and weak ridging dominates the Plains. As a result, flow into the region is split between a more west/northwesterly pattern in the northern half of the Gulf States...and a far weaker westerly pattern along the Coast. Weak surface ridging just to the east sets up south/southwesterly winds at the surface constantly reinforcing the warm and humid air in place over the region. Diurnal showers and thunderstorms will be the rule, with mesoscale influences from convection steering the short term weather and longevity of any convection into the overnight hours. Models are having some issues with delineating between diurnal convection, southerly extent of waves pivoting around the upper trough, and what looks to be an almost feedback signal. As a result, the forecast is dominated by chances for precip at least daily through the end of the week. Given how much south/southwesterly flow the pattern is signaling, the models are not varying much in the thermal profile of the midlevels. Forecast highs and lows are very close to seasonal normals, depending on the extent of afternoon/early evening precip and cloud cover limiting the max heat of day. Tuesday and Wednesday are the only exceptions at this point, a couple degrees below normals due to precip coverage. /HJS/ && .AVIATION... 18Z TAF discussion: VFR conditions prevail across the majority of the area this afternoon, though a broken high MVFR deck exists across a portion of the ArkLaMiss Delta. Coverage of SHRA/TSRA will increase this afternoon through early this evening, tapering down late tonight. Brief ceiling/visby reductions are possible in +RA and locally strong wind gusts are possible. Late tonight into early Monday morning, MVFR ceilings will develop across much of the region. VFR conditions are expected to return by mid-morning Monday. /DL/ && .PRELIMINARY POINT TEMPS/POPS... Jackson 71 91 71 87 / 31 57 19 80 Meridian 70 92 71 88 / 30 64 17 78 Vicksburg 73 91 74 87 / 32 52 21 80 Hattiesburg 72 91 71 89 / 21 62 11 77 Natchez 72 88 71 86 / 20 61 11 80 Greenville 73 90 72 84 / 68 46 52 83 Greenwood 72 91 71 84 / 50 54 53 84 && .JAN WATCHES/WARNINGS/ADVISORIES... MS...None. LA...None. AR...None. && DL/HJS
Hazardous weather outlook, Jun 21, 3:45 PM CDT, 3 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Jackson MS 345 PM CDT Sun Jun 21 2020 ARZ074-075-LAZ007>009-015-016-023>025-MSZ018-019-025>030-032>038- 040>044-047>049-053-059-222045- Ashley-Chicot-Morehouse-West Carroll-East Carroll-Richland- Madison LA-Franklin LA-Catahoula-Tensas-Bolivar-Sunflower-Leflore- Grenada-Carroll-Montgomery-Webster-Clay-Choctaw-Oktibbeha- Washington-Humphreys-Holmes-Attala-Winston-Issaquena-Sharkey- Yazoo-Madison MS-Leake-Warren-Hinds-Rankin-Claiborne-Jefferson- 345 PM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of southeast Arkansas, northeast Louisiana, and central Mississippi. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This evening and again on Monday Isolated severe thunderstorms are possible through this evening and again on Monday. Damaging wind gusts will be the primary concern with these storms, but hail up to the size of quarters will also be possible. (https://www.weather.gov/images/jan/graphicast/1.png) (https://www.weather.gov/images/jan/graphicast/2.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are again possible on Tuesday. Damaging wind gusts will be the primary concern with these storms, but hail up to the size of quarters will also be possible. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight through Tuesday night. LAZ026-MSZ031-039-045-046-050-051-054-060-222045- Concordia-Lowndes-Noxubee-Neshoba-Kemper-Scott-Newton-Copiah- Adams- 345 PM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of central Mississippi and Concordia Parish, Louisiana. .DAY ONE...Tonight and Monday SEVERE THUNDERSTORMS THREAT...Marginal TIMING...This evening Isolated severe thunderstorms are possible through this evening. Damaging wind gusts will be the primary concern with these storms, but hail up to the size of quarters will also be possible. (https://www.weather.gov/images/jan/graphicast/1.png) .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible on Tuesday. Damaging wind gusts will be the primary concern with these storms, but hail up to the size of quarters will also be possible. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region tonight and Tuesday through Tuesday night. MSZ052-055>058-061>066-072>074-222045- Lauderdale-Simpson-Smith-Jasper-Clarke-Franklin MS-Lincoln- Lawrence-Jefferson Davis-Covington-Jones-Marion-Lamar-Forrest- 345 PM CDT Sun Jun 21 2020 This hazardous weather outlook is for portions of eastern and southeastern Mississippi. .DAY ONE...Tonight and Monday The probability for widespread hazardous weather is low. .DAYS TWO THROUGH SEVEN...Monday night through Saturday Isolated severe thunderstorms are possible on Tuesday. Damaging wind gusts will be the primary concern with these storms, but hail up to the size of quarters will also be possible. (https://www.weather.gov/images/jan/graphicast/3.png) .SPOTTER CALL TO ACTION STATEMENT... The activation of storm spotters, HAM radio operators, and emergency management personnel in support of severe weather operations may be needed for portions of the region Tuesday through Tuesday night. DL && ...HAZARD LEGEND... *SEVERE THUNDERSTORMS* High...Significant severe thunderstorms are expected. Moderate...Severe storms expected with significant severe weather possible. Enhanced...Severe storms expected. Slight...Severe storms possible. Marginal...Isolated severe storms possible. ...USEFUL WEATHER WEB PAGES (URLS)... NWS JAN Home page... https://www.weather.gov/jan Stay Aware, Stay Safe NWS JAN Briefing Page... https://www.weather.gov/jan/safe Latest Weather Briefing... https://www.weather.gov/jan/weather_briefing Tropical page... https://www.weather.gov/srh/tropical?office=jan National Hurricane Center Home Page... https://www.nhc.noaa.gov/ Find NWS JAN on Facebook... https://www.facebook.com/NWSJacksonMS Follow NWS JAN on Twitter... @NWSJacksonMS Follow NWS JAN on Youtube... https://www.youtube.com/user/NWSJacksonMiss ...ADDITIONAL URLS FOR SEVERE WEATHER ISSUES... Storm Prediction Center (SPC)... https://www.spc.noaa.gov/ Meso Analysis... https://www.spc.noaa.gov/exper/mesoanalysis/ Day 1 through 3 Outlooks... https://www.spc.noaa.gov/products/outlook/ Storm Reports... https://www.spc.noaa.gov/climo/online/
In the hours before
Special weather statement, Jun 21, 5:48 PM CDT, 1 hour 24 minutes before
Special Weather Statement
National Weather Service Jackson MS
548 PM CDT Sun Jun 21 2020
LAZ008-009-MSZ040-212315-
East Carroll LA-West Carroll LA-Issaquena MS-
548 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL EAST CARROLL...WEST
CARROLL PARISHES IN NORTHEASTERN LOUISIANA AND NORTHWESTERN ISSAQUENA
COUNTIES UNTIL 615 PM CDT...
At 548 PM CDT, Meteorologists were tracking a strong thunderstorm
over Lake Providence, moving northeast at 20 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Shelburn around 555 PM CDT.
Millikin around 605 PM CDT.
Other locations impacted by this storm include Mayersville,
Kilbourne, Forest and Pioneer.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3288 9151 3289 9150 3290 9150 3293 9148
3294 9148 3297 9144 3299 9145 3301 9143
3301 9091 3286 9094 3285 9096 3283 9097
3269 9097 3267 9152
TIME...MOT...LOC 2248Z 233DEG 17KT 3283 9123
TWSpecial weather statement, Jun 21, 5:52 PM CDT, 1 hour 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
552 PM CDT Sun Jun 21 2020
LAZ025-212330-
Tensas LA-
552 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT CENTRAL TENSAS PARISH UNTIL 630
PM CDT...
At 552 PM CDT, Meteorologists were tracking a strong thunderstorm
near Helena, or 14 miles north of Ferriday, moving northeast at 25
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Waterproof around 555 PM CDT.
Cooter Point around 600 PM CDT.
Helena around 605 PM CDT.
St. Joseph around 620 PM CDT.
Lake Bruin around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3192 9154 3191 9153 3193 9151 3195 9151
3210 9138 3198 9118 3194 9119 3192 9118
3187 9124 3186 9127 3184 9126 3182 9129
3186 9130 3185 9134 3175 9137 3188 9157
TIME...MOT...LOC 2252Z 218DEG 23KT 3183 9147
TWSpecial weather statement, Jun 21, 6:06 PM CDT, 1 hour 6 minutes before
Special Weather Statement
National Weather Service Jackson MS
606 PM CDT Sun Jun 21 2020
MSZ036-212330-
Holmes MS-
606 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN HOLMES COUNTY UNTIL
630 PM CDT...
At 606 PM CDT, Meteorologists were tracking a strong thunderstorm
over Brozville, or 13 miles east of Thornton, moving east at 30 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Lexington around 610 PM CDT.
Franklin around 615 PM CDT.
Durant and Goodman around 630 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3314 8979 3312 8980 3311 8982 3307 8982
3306 8984 3304 8984 3300 8988 3293 8990
3288 8997 3297 9023 3316 9005
TIME...MOT...LOC 2306Z 275DEG 27KT 3304 9009
TWSpecial weather statement, Jun 21, 6:15 PM CDT, 57 minutes before
Special Weather Statement National Weather Service Jackson MS 615 PM CDT Sun Jun 21 2020 MSZ037-038-044-045-220000- Neshoba MS-Attala MS-Leake MS-Winston MS- 615 PM CDT Sun Jun 21 2020 ...A STRONG THUNDERSTORM WILL AFFECT NORTHEASTERN LEAKE... SOUTHEASTERN ATTALA...SOUTHWESTERN WINSTON AND NORTHWESTERN NESHOBA COUNTIES THROUGH 700 PM CDT... At 615 PM CDT, Meteorologists were tracking a strong thunderstorm over Zama, or 11 miles southeast of Kosciusko, moving east at 20 mph. Dime size hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Smyrna and Zama. PRECAUTIONARY/PREPAREDNESS ACTIONS... High winds can bring down trees and large limbs resulting in serious injury or property damage. Exercise extreme caution when outdoors during such strong winds...and be especially aware of older trees. && LAT...LON 3290 8950 3305 8949 3308 8919 3287 8921 TIME...MOT...LOC 2315Z 270DEG 15KT 3297 8941 DL
Local storm report, Jun 21, 6:45 PM CDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE JACKSON MS
645 PM CDT SUN JUN 21 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0535 PM TSTM WND DMG FERRIDAY 31.63N 91.55W
06/21/2020 CONCORDIA LA LAW ENFORCEMENT
POWERLINES DOWN & OUTAGES REPORTED AROUND
THIS TIME IN FERRIDAY. TIME ESTIMATED BASED
UPON RADAR & OUTAGE TIME.
&&
DCSpecial weather statement, Jun 21, 6:52 PM CDT, 20 minutes before
Special Weather Statement
National Weather Service Jackson MS
652 PM CDT Sun Jun 21 2020
MSZ048-220015-
Hinds MS-
652 PM CDT Sun Jun 21 2020
...A STRONG THUNDERSTORM WILL AFFECT NORTHWESTERN HINDS COUNTY UNTIL
715 PM CDT...
At 652 PM CDT, Meteorologists were tracking a strong thunderstorm
near Brownsville, or 9 miles northwest of Clinton, moving north at 20
mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
This strong thunderstorm will be near...
Brownsville around 700 PM CDT.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
High winds can bring down trees and large limbs resulting in serious
injury or property damage. Exercise extreme caution when outdoors
during such strong winds...and be especially aware of older trees.
&&
LAT...LON 3250 9058 3251 9055 3250 9052 3252 9052
3252 9050 3254 9048 3254 9047 3257 9045
3249 9045 3249 9038 3235 9032 3234 9054
3244 9059 3245 9059 3245 9060 3248 9061
TIME...MOT...LOC 2352Z 172DEG 17KT 3241 9048
TWThe office that day
Everything else NWS Jackson, MS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 21, 7:14 PM CDT | Special Weather Statement | JAN | Hinds | 31 min |
| Jun 21, 7:23 PM CDT | Special Weather Statement | JAN | Hinds | 37 min |
| Jun 21, 7:29 PM CDT | Special Weather Statement | JAN | Leake, Madison | 46 min |
| Jun 21, 7:33 PM CDT | Severe Thunderstorm Warning | JAN | Leake | 42 min |
| Jun 21, 7:48 PM CDT | Flash Flood Warning | JAN | Attala, Leake, Neshoba, Winston | 2 hr |
| Jun 21, 8:07 PM CDT | Severe Thunderstorm Warning | JAN | Hinds, Madison, Rankin | 23 min |
| Jun 21, 8:14 PM CDT | Special Weather Statement | JAN | Scott | 31 min |
| Jun 21, 8:28 PM CDT | Special Weather Statement | JAN | Rankin, Scott | 47 min |
| Jun 22, 10:15 AM CDT | Severe Thunderstorm Warning | JAN | Issaquena, Warren | 45 min |
| Jun 22, 10:16 AM CDT | Special Weather Statement | JAN | Hinds | 29 min |
| Jun 22, 11:01 AM CDT | Special Weather Statement | JAN | Warren | 59 min |
| Jun 22, 12:11 PM CDT | Special Weather Statement | JAN | Leake | 34 min |
| Jun 22, 1:24 PM CDT | Special Weather Statement | JAN | Clay | 36 min |
| Jun 22, 1:39 PM CDT | Special Weather Statement | JAN | Lowndes | 51 min |
| Jun 22, 1:51 PM CDT | Severe Thunderstorm Warning | JAN | Clay, Lowndes, Oktibbeha | 39 min |
| Jun 22, 6:28 PM CDT | Special Weather Statement | JAN | Bolivar | 32 min |
| Jun 22, 9:46 AM CDT | Special Weather Statement | JAN | Madison | 44 min |
| Jun 22, 9:51 AM CDT | Special Weather Statement | JAN | Madison | 39 min |
| Jun 22, 4:21 AM CDT | Special Weather Statement | JAN | Ashley | 39 min |
Nearby
Severe Thunderstorm Warnings in Mississippi, 2020Every severe thunderstorm warning in 2020
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.